Syringe services is a public health program for people who use drugs by injection.
Syringe services provides new, sterile syringes and clean injection equipment in exchange for used, contaminated syringes. This reduces the spread of HIV and other blood-borne infections among people who inject drugs, their families, and communities.
Syringe services include:
- New, sterile syringes, exchanged 1 for 1
- Naloxone distribution
- Referral to drug treatment, such as Evergreen Treatment Services, Sea Mar, and Summit Pacific Medical Center
- Referral to community resources, such as health care, housing, and food banks.
The Grays Harbor County Public Health and Social Services Department offers syringe services every Wednesday from 11:30am-3:30pm. These services are provided at an off-site location. For location information, contact Dan Homchick at (360) 500-4066. We do not exchange syringes at our clinic.
Community and public safety benefits of syringe services programs
- The CDC recommends that health care providers test everyone between the ages of 13 and 64 for HIV at least once as part of routine health care. Please see your health care provider for more information about HIV testing.
- The Washington State Department of Health website offers links to a variety of HIV-related information.
- The CDC recommends that health care providers test all adults born from 1945 through 1965 for Hepatitis C at least once as part of routine health care. Those who are currently injecting drugs or who have ever injected drugs should also be tested for Hepatitis C. Please see your health care provider for more information about Hepatitis C testing.
- The Washington State Department of Health website offers links to a variety of Hepatitis C-related information.
There are reports that fentanyl is in the Grays Harbor drug market.
Fentanyl is being sold in:
- pill form as fake oxycodone, Xanax, and other club drugs
- powder form as heroin or fent
- powder form mixed into drugs like crystal meth and cocaine
Fentanyl is 50-100 times more potent than heroin or morphine. The high potency of fentanyl greatly increases the risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains fentanyl.
If someone overdoses, always call 911 first. If you have naloxone, follow protocols for using it. Give them one dose, wait 2-3 minutes to see if they respond, then give a second dose. Because fentanyl is so strong, the help of emergency responders, who will have more naloxone, is critical.